Call 800-768-8728 to speak with a addiction treatment counselor.

Signs and Symptoms of Dextroamphetamine Abuse

Dextroamphetamine abuse is a common issue, especially among young people and college students. While the drug is a prescription stimulant that can be very beneficial for treating ADHD and sometimes narcolepsy, there are many reasons it might be abused. If you are concerned that someone you know may be abusing dextroamphetamine, look for the signs and symptoms of abuse and consider seeking treatment for the individual, as dextroamphetamine can cause many physical and mental problems when abused.

Why People Abuse Dextroamphetamine

Knowing the reasons why dextroamphetamine may be abused can sometimes help you identify the signs of abuse in others. Some of the reasons a person might abuse dextroamphetamine are:

  • To perform better in school
    • Many students, especially those in college, believe that dextroamphetamine and other drugs will help them perform better in school because they cause alertness, wakefulness, and the ability to focus. The truth is that, according to the NIDA, “research has shown that students who abuse prescription stimulants actually have lower GPAs” than those who do not.
    • If someone you know is stressing over school, their grades, etc. and suddenly seems extremely awake and alert for their homework, they could possibly be abusing dextroamphetamine.
  • To lose weight
    • The NCBI states that abuse of dextroamphetamine is more common in those who “have an eating disorder.”
    • If someone you know has been losing weight rapidly in an unhealthy way, they may have an eating disorder and could possibly be using dextroamphetamine to help them lose weight.
  • To get high
    • In higher doses, dextroamphetamine can cause euphoria as well as other psychological effects. Many people abuse the drug for this purpose.
    • If someone you know has been partying a lot, not sleeping, and exhibiting the signs of stimulant abuse, they may be taking dextroamphetamine to get high.

Common Observable Signs of Dextroamphetamine Intoxication

When someone is intoxicated from taking dextroamphetamine, they may have different reactions based on the amount taken and the person themselves. However, most of the side effects caused by dextroamphetamine intoxication are observable and occur whenever someone abuses enough of the drug to cause strong effects. For whatever reason someone is abusing dextroamphetamine, they might experience:

dextroamphetamine dangers

Headaches, dizziness and confusion are signs of dextroamphetamine intoxication.

  • Restlessness
  • Insomnia
  • “Uncontrollable shaking” of a specific body part (NLM)
  • Alertness
  • Confusion
  • Dilated pupils
  • Fast speech and actions
  • Constipation
  • Diarrhea

Any of these signs may be observed in someone who is currently on dextroamphetamine. If you are still not sure, there are specific symptoms which you may not notice but the individual might complain about or mention to you which are directly tied with dextroamphetamine intoxication. These are:

  • Dry mouth
    • The person might also drink a lot of water or other liquids to counteract this
  • An unpleasant taste in the mouth
  • Headache
  • Dizziness

Many of these issues are common, even for those individuals who take dextroamphetamine exactly as prescribed. But for someone abusing the drug, they will be more intense, and the individual will often not want to discuss their drug use which will mean you will usually need to observe them. If they do mention it, however, they will try to attribute it to something else.

More Serious Signs and Symptoms of Dextroamphetamine Abuse

There are other signs and symptoms which can be indicative of a more severe situation of dextroamphetamine abuse. Either the individual may have taken too much and overdosed or they could be having a bad reaction to the drug. Either way, these signs and symptoms are serious, and the person should be taken to the hospital immediately.

  • Extreme tiredness
  • Severe mood swings
  • Seizures
  • Shortness of breath
  • A pounding or fast heartbeat
  • Verbal tics
  • Movements that seem abnormal or strange
  • Mania
  • Vomiting

Someone who is experiencing these issues could have overdosed on dextroamphetamine. The NLM states that “dark red or cola colored urine” or fever are also signs of overdose. Some symptoms the individual may complain of are:

  • Chest pain
  • Weakness in the arms and/or legs
  • Things that are not true or seeing things that are not there (hallucinations)
  • Blurry vision

Dextroamphetamine overdose and the serious side effects sometimes caused by dextroamphetamine abuse can be deadly, and the individual should be taken to the hospital immediately. The NIDA states, “At high doses, [prescription stimulants] can lead to serious cardiovascular complications, including stroke.”

Long-Term Signs and Symptoms of Dextroamphetamine Abuse

Some individuals might abuse dextroamphetamine for a long time before anyone catches on. The drug can cause obvious side effects, but some of the most intense occur after the individual has been abusing dextroamphetamine regularly which can become very dangerous.

According to CESAR, “Prolonged amphetamine abuse… can cause a number of other problems” including:

  • Psychological and behavioral disorders
    • Long-term dextroamphetamine abuse can cause many issues for a person’s mental health. In some cases, a disorder similar to schizophrenia can occur called stimulant-induced psychosis. It involves:
      • Severe paranoia
      • Confusion
      • Aggression
      • Homicidal or suicidal tendencies
      • Hallucinations
  • Cardiac arrhythmias
  • Vitamin deficiency
  • Malnutrition (caused by loss of appetite)
  • Ulcers
  • Repetitive motor activity
  • Loss of coordination

For many people who abuse dextroamphetamine in the long-term, intense psychological and physical issues result, causing a condition that is often difficult to reverse even after months of treatment. It is extremely dangerous as a person who has been abusing dextroamphetamine for a long time is likely already addicted, abusing the drug in high doses because they are tolerant to its effects, and liable to overdose.

Other Signs of Dextroamphetamine Abuse

There are other signs you can look for to know if someone you love is abusing dextroamphetamine.

  • The use of street terms for dextroamphetamine which, according to the DCP, include:
    • Dexies
    • Co-Pilots
    • Uppers
    • Speed
    • Footballs
    • Up
  • Hostility toward those who bring up the possibility of their drug abuse
  • Secretive behavior
  • A tendency to be extremely keyed-up for several days and then to crash before repeating the cycle
    • This is caused by the abuse pattern for dextroamphetamine which is often taken in a binge-crash pattern.
  • Withdrawal symptoms during the crash phase including “fatigue, depression, and disturbed sleep patterns” (NIDA)

Dextroamphetamine abuse has many signs and symptoms and can be observable if you know what to look for. If you think someone is abusing dextroamphetamine, seek treatment for them as soon as possible.

  • This field is for validation purposes and should be left unchanged.

Pin It on Pinterest

Shares